Michigan, 2025

Flash Flood and Damaging Wind in Michigan, July 16, 2025

July 16, 2025 · NWS DTX · 2 events in 2 counties and zones

Heavy rain producing flooding caused flash flooding in East Central Oakland county. Radar estimates indicated 2 to 4 inches fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Heavy rain producing flooding caused flash flooding in East Central Oakland county. Radar estimates indicated 2 to 4 inches fell. A COOP observer reported 2.5 inches just east of Farmington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 16, 12:12 PM EST, 2 hours 13 minutes earlier. Its key messages:

  • Shower and thunderstorm chances increase midday with isolated strong to severe wind gusts and potential for heavy rainfall through this evening.
  • Areas north of I-69 could see some additional storms late tonight.
  • A cold front works through Thursday producing some additional morning showers/storms, then cooler and less humid air filters in through Friday.
  • Additional storms possible Saturday with temperatures near seasonal normals.
Area forecast discussion, Jul 16, 12:12 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
112 PM EDT Wed Jul 16 2025

.KEY MESSAGES...

- Shower and thunderstorm chances increase midday with isolated
strong to severe wind gusts and potential for heavy rainfall
through this evening.

- Areas north of I-69 could see some additional storms late tonight.

- A cold front works through Thursday producing some additional
morning showers/storms, then cooler and less humid air filters in
through Friday.

- Additional storms possible Saturday with temperatures near
seasonal normals.

&&

.AVIATION...

Scattered to numerous diurnally fueled showers with embedded
thunderstorms will persist across SE MI through the afternoon and
early evening hours. Coverage will begin to wane after 6PM EDT,
however, isolated to scattered potential will still exist until
sunset. Stronger thunderstorms will have the potential to produce
wind gusts around 30-40 knots. There will be a secondary chance for
a line of showers and thunderstorm late tonight, closer to Midnight,
but these storms are expected to weaken as they approach SE MI.
Latest model guidance suggests KFNT to KMBS will have the highest
probabilities of having showers or storms, reflected by a PROB30.
Passage of this front will veer wind direction to the west-northwest
overnight while bringing in mvfr stratus.

For DTW/D21 Convection... Scattered to numerous showers with
embedded thunderstorms to impact the airspace through 22Z. Coverage
will wane after 22Z, however, some isolated development will remain
possible until sunset.

THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or less this afternoon and evening.

* High for thunderstorms after 18Z.

&&

.PREV DISCUSSION...
Issued at 1013 AM EDT Wed Jul 16 2025

UPDATE...

Weak to nil capping of surface based instability will lead to 50-70%
chance of diurnal showers and thunderstorms primarily between 1pm
and 9pm today. At first glance, negligible shear with 0-6km bulk
shear of 15-20 knots limits any strong thunderstorm threats to
isolated damaging wind gusts due to water loading/wet microbursts and
localized heavy rainfall. Note, however, the 3km NAM has been
persistent in resolving a modeled southeast to northwest emanating
gravity wave during the late afternoon. Forward propagating corfidi
vectors would not be in phase/destructive with this if it were to
occur, but could provide some interesting storm mergers and a
different ground relative wind behavior.

Main item for tonight is the eventual track and footprint of the MCV
tracking through northern Iowa. There will be a strong to severe
threat immediately in advance of the vorticity maximum with an
augmented shear profile that is highlighted in the Swody1 by the
Slight Risk upstream across portions of far western Lower Michigan.
Most guidance carries the activity immediately north of the
cwa/Saginaw Bay tonight. Will look at the 12Z guidance.

PREV DISCUSSION...
Issued at 359 AM EDT Wed Jul 16 2025

DISCUSSION...

Clouds fill in aloft through the morning hours as Southeast Michigan
resides downstream of remnant nocturnal perturbation lifting in from
the Ohio Valley. This releases a stalled frontal boundary near the
MI/OH border, spilling north across the rest of southern Lower
Michigan as a warm front. The elevated portion was on the move as of
06Z as a cluster of showers/storms blossomed on KDTX radar near the
western I-94 corridor, demarcating the 925-850 mb portion of the
frontal slope. Forecast soundings indicate a somewhat unfavorable
column for persistence with this first wave as it outruns necessary
moisture.

Mid-level cooling, albeit limited, coupled with the advection of a
richer ThetaE environment from the south, leads to building
instability through the morning hours. Temperatures quickly rebound
after a mild night while dewpoints spike above 70F within the
expanding warm sector. This quickly translates to +1000 J/kg of
SBCAPE before noon, then ensemble mean SBCAPEs indicate further
rises this afternoon through diurnal heating (1250-1750 J/kg).
Although instability parameters should be more than sufficient for
scattered to perhaps numerous thundershowers, shear will be lacking.
Probabilities for 20+ knots of 0-6 km shear are quite low through
this evening. Severe thunderstorm coverage should therefore remain
more isolated in the absence of substantive dynamic support aloft,
but CAMs highlight broad coverage of single-cell storms through the
day. Heavy water-loading in the more robust updrafts could produce a
few microbursts capable of marginally severe wind gusts. Latest SPC
DY1 outlook maintains Marginal Risk across Southeast Michigan. PWATs
appear to spike over Metro Detroit which exhibits the highest
conditional QPF probabilities and resultant potential for isolated
urban/small-stream flooding (see Hydrology section for more info).

After an evening lull, a more convincing corridor of height falls
translates into Lower Michigan overnight, on the nose of a longer
wavelength trough axis. This shortwave accelerates across Iowa
before shearing into the upper Midwest. This provides meaningful
background ascent while an elevated mixed-layer tries to hold shape,
especially north of I-69. A more substantial wind field accompanies
this wavelet which increases potential for some linear organization
and a low-end nocturnal damaging wind threat, late tonight.

Active pattern continues Thursday morning as a cold front drops
through the Great Lakes, from the northwest. Timing has sped up a
bit which signals renewed convection is now more likely to flare up
within a less favorable environment. Progs indicate the frontal
boundary should clear east as early as 15Z, with weaker post-frontal
activity in-trail. CAMs are extremely bearish regarding storm/QPF
potential in the wake of the front, therefore made significant
revisions to automated NBM PoPs, lowered from Likely to Slight
Chance after 18Z Thursday. A bit breezier during the afternoon as
cooler Canadian air filters in. Comfortable Thursday night with lows
dipping into the 50s, outside of Metro Detroit.

Subjectively pleasant on Friday with highs largely in the 70s and
dewpoints in the 50s as a sub-700 mb anticyclonic gyre works east
across the Great Lakes. Energetic belt of zonal flow aloft persists
through the weekend and into early next week while surface high
pressure eventually moves into the Mid-Atlantic. This leads to a
return flow setup for the local area with rising dewpoints and 2 m
temperatures, although highs should hold near-normal. Potential
exists for showers and storms Saturday as several upstream wave
interactions take place, and MCS remnants flow into the region.

MARINE...

Increasing low level moisture today and daytime instability will
produce numerous showers and thunderstorms in the afternoon. Some of
the thunderstorms could be strong, producing localized wind gusts in
excess of 45 knots. Scattered-numerous showers and thunderstorms
likely persist Wednesday night, as low pressure and associated cold
front race east, passing through the Central Great Lakes Thursday
morning. North-northwest winds behind this system will likely top
out briefly in the 20-25 knot range over Lake Huron, which will
bring a chance of waves of 4 feet or greater to clip the nearshore
waters by Thursday evening. There may be just enough of an offshore
component to prevent small craft advisories however.

Winds veer around to the north-northeast Thursday evening, but
should be 15 knots or less by that time, with light and variable
winds for Friday as a large area of high pressure encompasses the
Great Lakes region.

HYDROLOGY...

Low pressure tracking into the Great Lakes/Ohio Valley brings
chances for scattered showers towards the Ohio border this morning
before scattered to numerous showers and storms develop this
afternoon. An increasingly humid airmass settles over the region
with surface dewpoints in the lower 70s and PWAT values of 1.75 to
2.00 inches. Overall setup is favorable for locally heavy rain with
any thunderstorm given ample moisture and a deep warm cloud layer
increasing precipitation efficiency. Very weak background wind field
will yield slow storm motions during the day with rainfall rates of 1-
2 in/hr expected. Some storms will lead to isolated areas of minor
flooding in low-lying/flood prone areas.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....AM
UPDATE.......CB
DISCUSSION...KGK
MARINE.......SF
HYDROLOGY....KDK/KGK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 16, 3:12 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
412 AM EDT Wed Jul 16 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-170830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
412 AM EDT Wed Jul 16 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

An active pattern of showers and thunderstorms returns today. Heavy
rainfall is the primary hazard, but potential exists for isolated
damaging wind gusts to 60 mph. A Marginal Risk for thunderstorms
reaching severe intensity is outlooked for Wednesday afternoon and
Wednesday night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front works through Thursday with additional morning
thunderstorms. Severe weather is not expected with this frontal
passage, before drier conditions expand across the Great Lakes into
Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and/or tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-170830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
412 AM EDT Wed Jul 16 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

An active pattern of showers and thunderstorms returns today.
Potential exists for isolated damaging wind gusts to 50 knots. A
Marginal Risk for thunderstorms reaching severe intensity is
outlooked for Wednesday afternoon and Wednesday night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front works through Thursday with additional morning
thunderstorms. Severe weather is not expected with this frontal
passage, before drier conditions expand across the Great Lakes into
Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and/or tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KGK

In the hours before

Special weather statement, Jul 16, 12:32 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
132 PM EDT Wed Jul 16 2025

MIZ069-070-161830-
Macomb MI-Oakland MI-
132 PM EDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OAKLAND AND
NORTHWESTERN MACOMB COUNTIES THROUGH 230 PM EDT...

At 132 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rochester, or 8 miles northeast of Pontiac. This thunderstorm was
nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Rochester around 135 PM EDT.

Other locations impacted by this storm include Rochester Hills,
Lakeville, Stoney Creek Metro Park, Shelby Township, Leonard, Lake
Orion, Washington, Lake Angelus, and Auburn Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4264 8303 4269 8333 4288 8323 4290 8292
      4289 8285
TIME...MOT...LOC 1732Z 219DEG 4KT 4271 8313

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MV
Special weather statement, Jul 16, 12:52 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
152 PM EDT Wed Jul 16 2025

MIZ055-063-161845-
Sanilac MI-St. Clair MI-
152 PM EDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANILAC AND NORTH
CENTRAL ST. CLAIR COUNTIES THROUGH 245 PM EDT...

At 152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Melvin, or near Yale, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Peck around 155 PM EDT.
  Croswell and Applegate around 215 PM EDT.
  Carsonville around 230 PM EDT.

Other locations impacted by this storm include Roseburg, Amador,
Jeddo, and Valley Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4317 8251 4307 8287 4319 8300 4351 8263
TIME...MOT...LOC 1752Z 219DEG 19KT 4320 8281

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MV
Special weather statement, Jul 16, 1:32 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
232 PM EDT Wed Jul 16 2025

MIZ069-070-076-161930-
Macomb MI-Oakland MI-Wayne MI-
232 PM EDT Wed Jul 16 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WAYNE...SOUTHEASTERN
OAKLAND AND SOUTHWESTERN MACOMB COUNTIES THROUGH 330 PM EDT...

At 231 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pontiac to near Royal Oak to near
Dearborn. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Troy, Southfield, Pontiac, Dearborn, Royal Oak, Birmingham, and
  Detroit Zoo around 235 PM EDT.
  Warren and Detroit around 240 PM EDT.
  Sterling Heights around 245 PM EDT.
  Rochester around 255 PM EDT.

Other locations impacted by these storms include Franklin, Keego
Harbor, Waterford, Orchard Lake, Shelby Township, Utica, Washington,
Lathrup Village, Auburn Hills, and Bingham Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4276 8300 4236 8296 4232 8335 4266 8343
TIME...MOT...LOC 1831Z 258DEG 13KT 4263 8333 4250 8321 4235 8324

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MV
Local storm report, Jul 16, 1:33 PM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
233 PM EDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     Flood            4 NW Rochester          42.73N  83.16W
07/16/2025                   Oakland            MI   Public

            Several inches of water covering the intersection of
            Collins Rd and Orion Rd.

&&

Event Number DTX2500692

TF
Special weather statement, Jul 16, 2:07 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
307 PM EDT Wed Jul 16 2025

MIZ082-162000-
Lenawee MI-
307 PM EDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT LENAWEE COUNTY THROUGH 400 PM
EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Adrian, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Adrian around 310 PM EDT.
  Britton around 340 PM EDT.
  Deerfield around 345 PM EDT.

Other locations impacted by this storm include Seneca, Macon, Ogden
Center, Ridgeway, Palmyra, Tipton, Sand Creek, Jasper, Rome Center,
and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4171 8421 4207 8424 4208 8377 4172 8377
TIME...MOT...LOC 1907Z 269DEG 19KT 4193 8411

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MV
Special weather statement, Jul 16, 2:18 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
318 PM EDT Wed Jul 16 2025

MIZ075-162000-
Washtenaw MI-
318 PM EDT Wed Jul 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHTENAW COUNTY
THROUGH 400 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Manchester, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Saline around 350 PM EDT.

Other locations impacted by this storm include Bridgewater and
Pleasant Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4222 8377 4208 8377 4208 8397 4207 8401
      4207 8413 4222 8413
TIME...MOT...LOC 1918Z 262DEG 17KT 4209 8403

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MV

The radar

The Detroit radar (KDTX), 26 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Oakland

When
July 16, 2:25 PM EST to 4:15 PM EST
Where
Oakland County, 1.29 mi SE of Goodison to 1.82 mi SW of Goodison
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.715, -83.155

Dutton Road flooded and washed out between Orion and Livernois Rds. Flooding of streets and homes in the area. Several inches of water covering the intersection of Collins Road and Orion Road. Rushing water along Whims Lane near Whims Cour with several vehicles stalled in the flood water. Maple Road near Eton Street in Birmingham closed due to flooding.

Thunderstorm Wind, Genesee

When
July 16, 4:10 PM EST
Where
Genesee County, 1.01 mi W of Montrose
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.180, -83.890

Several large tree limbs observed down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276250, 1276245.